Acute interstitial nephritis is a kidney disorder that happens when the kidneys are unable to filter waste and fluid properly due to inflammation of the kidney.
Acute interstitial nephritis can be caused by:
Risk factors that increase your chance of developing acute interstitial nephritis include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
Talk with your doctor about the best treatment plan for you. You treatment will depend on the cause of your acute interstitial nephritis. Treatment options include the following:
If medications are the cause of your interstitial nephritis, your doctor may have you stop taking medications or prescribe a different one.
Your doctor may prescribe the following:
Usually, a kidney biopsy is done to confirm the diagnosis before starting a corticosteroid or cyclophosphamide.
Some people with interstitial nephritis need dialysis. During dialysis, a machine does the work of your kidneys by removing waste.
National Kidney Foundation
National Kidney and Urologic Diseases Information Clearinghouse
Kidney Foundation of Canada
Acute interstitial nephritis. DynaMed website. Available at: https://dynamed.ebscohost.com/about/about-us. Updated November 10, 2010. Accessed July 12, 2013.
Kodner CM, Kudrimoti A. Diagnosis and management of acute interstitial nephritis. Am Fam Physician. 2003 June 15;67(12):2527-2534. Available at: http://www.aafp.org/afp/20030615/2527.html. Accessed July 12, 2013.
Plakoglannis R, Nogid A: Acute interstitial nephritis associated with coadministration of vancomycin and ceftriaxone: case series and review of the literature. Pharmacotherapy. 2007:27:1456-1461.
Sierra F, Suzrez M, et al. Systematic review: Proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmaco Ther. 2007:26:545-553.
Last reviewed July 2013 by Adrienne Carmack, MD; Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.